This is page 1 of 1 (This thread has 21 messages.)
Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.
About 3 years ago I went to GP with a rash on the inside of the middle two fingers of both hands. It was made of tiny, tiny blisters and GP said it was something called pomphlyx. Gave me ointment and it cleared up. It appeared again a couple of months ago and my new GP gave me Fucibet cream - it has thinned my skin so much it is now dry, cracked and really sore. Plus the rash itself itches like crazy! Lumps of dry skin are now dropping off my fingers leaving raw flesh underneath. It is a real pain because anything like washing my hands or chopping onions stings like mad. I'm going to make another appointment but any ideas in the meantime - anyone else had this?
Unfortunately, yes! I have only just had this. It started a couple of weeks ago on the sole of my foot. I now have it between my fingers and on the palms of my hands.
my GP prescribed a strong (Betnovate) steroid cream for my foot because the skin here is much thicker and advised me to but a hydrocortizone cream from the chemist for the skin on my hands. Additional advice includes using a normal moisturiser or barrier cream. I have blended some of my own essential oils with a moisturiser base cream which has certainly helped. I have had my problem for about 1 1/2 weeks and it has almost cleared up now.
He also gave me a printout from www.patient.co.uk which I have found particularly informative and helpful.
Well I asked the chemist today and she said it's a bacterial fungal infection (mmmm), whoich has been aggravated by steroids. I'm trying to get a GP appt for next week but in the meantime can anyone tell me if it's infectious? I have a 6 month old DS and obv don't want to give it to him. Also, are there any over the counter remedies? I was in a rush so didn't stop to talk the the chemist for long!
Sorry didn't explain very well - I had already stopped using steroids as they were clearly making it worse (in fact they caused the skin to break) - that was partly how the chemist knew what it was. I'm typing now in cotton gloves (a la Bugs Bunny) filled with aqueous cream!
Can I get some sort of anti-fungal over the counter tomorrow or is this likely to be a prescription only kind of deal...?
It could be a specific type of exczema (sorry about spelling) as your symptoms sound very similar to mine and I have exczema - if it is that you need to have an oil based ointment as creamy ointments will only make it worse. I also found that using homeopathic remedies worked SO much better than chemical ones like steriods. Is it stress related do you think ? If so then homeopathy is definitely worth thinking about as its holistically based and aims at long term solutions. Hope that helps
You can get daktarin or clotrimazole(canestan) over the counter. Is the aqueous cream making it sting..if it is emulsifying ointment is a good emollient and you can use it as a soap substitute. Does the pharmacist know it is fungal for definite
The reason i ask is because fungal infection of the hands is quite uncommon. It does not usually leave raw flesh. It normally leaves dry ,erythematous ,itchy skin...see attached info on tinea manuum http://www.aafp.org/afp/980700ap/noble.html
that's what the chemist thought - apparently the dead giveaway is that my cuticles have receded on the affected fingers. I've got some daktarin and have been keeping my hands covered (which prob doesn't help but makes it easier to look after DS without infecting him!). Annoyingly, i have been knitting a cardi for my cousin's newborn and now i don't think i can give it to them as i touched it my manky hands before i realised they were infectious!
Ok, thanks - I will wash it - have done most of my knitting with my hands covered (which was, well, interesting!). My nails seem unaffected but I'm going to try and get a GP appt this week. It still looks like pomphlyx blisters round the edge of the rash but the middle is crusty. Sorry for the gore.
PS have just reread my thread title - no pun was intended!!
thanks to everyone who advised- have been to GP today and he has given me some hydrocortisone and told me to keep using the daktarin as well as it can't hurt! He's also given me some antibiotics. Looks like it may be infected eczema. Bleurgh.
You can also get a cream called no more gloves, which is fantastic if you have sensitive hands and go dry etc. My sis has very very bad sore hands and it really helps.....helps me too!!! I mean to just "aid" your skin! With all the washing we do!
if it is infected eczema, why has he told you to carry on with an anti fungal(daktarin). I dont understand. I can understand the anti biotic if he thinks there is an infection but he should be giving something like Fucidin H cream (i.e.Fucidin with hydrocortisone for an inflamed infection)or ointment instead. Is he covering all his options?
OP I had this for years, it would come and go and was made worse by the heat (I particularly remember one hideous summer holiday when I had a flare up). At one point it was all over the palm of both hands, tiny clear blisters that itch so much, and then hurt when they are popped.
Anyway, my GP referred me to dermatologist who told me it was an allergy to water . I was 16 and she told me it would likely spread and could even reach my face
I then discovered that I was allergic to the hair gel I was using on my curly hair. I wore gloves if I needed to apply it, and washed my hands properly whenever I touched my hair. The rash cleared up in days (and all this after years of steroid creams).
If the rash is between your fingers, it sounds most likely that you are allergic to something and are not washing/drying properly after using it.